What tests should I ask for?

So after not feeling at all well on 25mcg thyroxine I didn't take any more because of Xmas period (we had visitors for nearly a week!) I now have an appointment with my 'sympathetic GP' Friday to discuss medication. Should I have some tests I have never had like lots of people are suggesting just in case it's not my thyroid at all? I am sure he will oblige bearing in mind my husband came with me last time and gave him my symptoms and that he was 'fed up' seeing me like this. Main symptoms again (although nowhere near as bad as others), very cold all the time, legs/feet especially hurt when get cold, very low temperature before rising, badly constipated take medicine all the time, fall asleep all the time, having trouble holding down my very pressured job, hair thinning over years, nails awful etc. One thing I have mentioned before is I am still taking Premarin (HRT) every other day and have done for over 10 years. When I don't take for 2 days I feel awful. Any answers would be gratefully received! Thanks.

6 Replies

oldestnewest
  • When you were taking your thyroid meds were you keeping it well way from your HRT medication?

    Why have you left it so long to go back to your GP's - you say you stopped taking your meds at Christmas, which was almost a month ago because you didn't feel well - could you explain a bit more and why do you think it could be anything other than thyroid illness. Did your GP do a thryoid function test? and if so what was the outcome?

    Moggie x

  • Forgot to say that you might be better putting this posting in the "questions" section as you are in the "Blogs" section which is for people to share their experiences, thoughts and findings. Something like your post will be missed by many users of this site and you may possible not get as many replies as you would like.

    Moggie x

  • Hi Valeria

    My understanding is that 25mg levothyroxine is considered a starting dose and it needs to be taken each day. For me, it has taken nearly a year to become well again and reverse some of the symptoms you describe. Good luck.

  • Hi Lots of tests desirable but make sure that you have had T4 and free T3 tested in addition to TSH most important.It is normally to keep having tests and increases in meds until stable.Cold can be lots of things but make sure you have a diabetes test,originally that was my main symptom which I thought was due to my thyroid, heart, kidneys and Raynaulds . You can never be sure but the thyroid and diabetes are the obvious ones. Be sure to have all your results + ranges on a print out, ask the receptionist , they will ask the GP but routine.

    I hope this helps you.

    Jackie

  • From my readings, you really shouldn't take any synthetic female hormones. Did you have hot flashes? or possibly you had a hysterectomy? You must have had a reason for starting them. Not knowing your age and thinking you may be menopausal, why not try a natural progesterone. If you are young, is it possible to get bioidentical hormones?

    You certainly have symptoms of hypothyroidism. If you don't have unusual thirst, it may not be diabetes but if possible have a fingerprick test. Your doctor should straighten this out for you.

  • Thanks for all your posts, sorry I haven't replied earlier. Went back to the sympathetic GP and told him I had only taken three 25mg levothyroxine but he said I needed to give it a chance. So two weeks ago I started again. He told me to continue taking my Premarin every other day like usual as well. I asked him when to take the pills and he said DO NOT taken levothyroxine in the evening as I won't sleep! I am not doing too well, I take it with my porridge as I am worried taking it on an empty stomach as GP also says DON'T. My symptoms so far are waking up on and off all night with hot flushes (Premarin stopped me having them for over 10 years). The in the morning my head is thumping and I do not feel very well at work for hours. Then I have lots of energy all of a sudden. I need to visit GP as he hasn't given me many levothyroxine and to discuss symptoms. You may be wondering why I haven't come off Premarin after many years. I had a hysterectomy at 30, very heavy periods etc and when I got to 40+ I felt very ill and have been on Premarin ever since cutting so far down to one every other day, when i don't take any for 3 days I feel awful, even worse than now. I am 56 years old.

You may also like...